Alert archive / Colorado / Special Weather Statements in 2017
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 2, 2017, 8:34 PM MDT for Kiowa County, Colorado. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 8:34 PM MDT (02:34 UTC)
- Expired
- Aug 2, 2017, 9:45 PM MDT
- In force
- 71 min
- Issued by
- NWS Pueblo, CO
County Kiowa County, CO
The radar
The Pueblo radar (KPUX), 111 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 2964 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
014
WWUS85 KPUB 030234
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
834 PM MDT WED AUG 2 2017
COZ095-097-098-030345-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-
834 PM MDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...SOUTH
CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 945 PM MDT...
At 832 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Neegronda Reservoir, or 23 miles northwest of Lamar,
moving south at 15 mph.
Heavy rain, dime size hail, 40 mph winds and lightning are expected
with this storm.
Locations impacted include...
Hasty, McClave, John Martin Reservoir and Caddoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3835 10304 3835 10286 3807 10271 3804 10293
3806 10316
TIME...MOT...LOC 0232Z 356DEG 11KT 3828 10296
$$
lwWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:45 PM MDT, 4 hours 49 minutes earlier.
Area forecast discussion, Aug 2, 3:45 PM MDT, 4 hours 49 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 345 PM MDT Wed Aug 2 2017 .SHORT TERM...(This evening through Thursday) Issued at 344 PM MDT Wed Aug 2 2017 Upper wave rotating around the ridge and over CO this afternoon with line of rather fast moving tsra dropping south across the region. Mesoscale models, including the HRRR, looking a little underdone with CAPE, as SPC and LAPS mesoanalysis suggest values well over 1000 J/KG over much of the eastern plains, which is a few hundred J/KG more most models. As a result, convection has started slightly earlier and is a little more vigorous than model forecasts, especially over the eastern mountains and I-25 corridor. For the rest of the afternoon and evening, expect isolated to scattered tsra over much of the area, with eastern mountains and far eastern plains favored for best convective coverage. Given rather large instability (CAPE 2000 J/KG) over the far ern plains, some concern for strong convection building south along the KS border this evening, with HRRR hinting at this scenario as well. Convection over the mountains will begin to diminish by late evening, but may linger much of the night on the plains, as pre-frontal trough drops through by midnight, followed by the main cold front around sunrise. On Thu, cold front exits the area to the south by mid to late morning, with models suggesting at least a few -shra on the plains along and behind the boundary through midday. By afternoon, mountains destabilize with rather widespread convection developing, especially along and west of I-25 where upslope flow aides in development. There will be a threat for a few stronger storms over the srn Sangres/srn I-25 corridor and along the NM border given 30- 40 kt 0-6km shear, along with the potential for heavy rain over eastern mountain burn scars. Would expect least coverage of storms over the eastern plains/lower Ark Valley, as air mass may be too cool/stable for much in the way of convection. Max temps behind the front over the eastern mountains and plains will run 10-15f cooler than Wed maxes, with more modest cooling of 2-4f farther west over the remaining mountains and interior valleys. .LONG TERM...(Thursday night through Wednesday) Issued at 344 PM MDT Wed Aug 2 2017 The general synoptic scale pattern over the majority of the extended forecast period includes shortwave troughs propagating over the region and an upper level ridge consistently over northern Mexico. The NW flow will limit the amount of monsoonal moisture available, but thunderstorms will still be possible with the shortwaves developing over the region. Thursday evening will consist of showers and thunderstorms overnight with post frontal winds conducive to upslope flow over the Raton Mesa and the Palmer Divide in unison with CAPE values ranging from 1200 - 1500 J/kg. During the overnight hours, the energy in the atmosphere diminishes, cutting off thunderstorms. Friday will have a chance for thunderstorms, but a well capped atmosphere will limit initiation towards the latter parts of the day. The storms that do develop will initiate strongly, but timeliness of development and lack of strong shear, will limit the storm's life cycle. The next cold front will propagate over the region during late morning hours on Saturday and stall through the afternoon and evening hours. The post frontal winds will be conducive for upslope flow, enabling showers and thunderstorms during the overnight hours. Sunday and Monday will be cooler, post cold front, but upslope flow is still conducive for thunderstorms, particularly over the SE mountains. The next cold front and it's associated shortwave trough will begin to develop over the region Tuesday into Wednesday, with showers and thunderstorms possible during the afternoon and evening hours. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 344 PM MDT Wed Aug 2 2017 Will carry a VCTS mention at all terminals into the evening , and some MVFR conditions may be possible under some of the stronger storms. Cold front will drop south through KCOS and KPUB after 06z, leading to a period of gusty N-NE winds some isolated -shra until mid-morning Thu. May also see some areas of MVFR cigs develop after 10z on the eastern plains, possibly impacting KCOS and KPUB through the morning. Tsra will become widespread over the mountains Thu afternoon, with storms possible at all taf sites after about 20z. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...SKELLY AVIATION...PETERSEN
Hazardous weather outlook, Aug 2, 11:50 AM MDT, 8 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1150 AM MDT Wed Aug 2 2017 COZ058>089-093>099-031800- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1150 AM MDT Wed Aug 2 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are expected this afternoon and tonight, with the greatest chance for storms over the mountains across the Palmer Divide and on the eastern plains north of the Arkansas River. The primary threats with thunderstorms will be locally heavy rainfall, small hail, lightning and wind gusts to 45 mph. One or two storms on the plains may become strong, with wind gusts up to 60 mph and hail the size of nickels. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered thunderstorms will be possible each day, with the best chances being over and near the higher terrain. The main storm threats will be locally heavy rain, lightning and wind gusts up to 50 mph. Flash flooding will be possible, especially on burn scars and in urban areas. A few of the stronger storms may also produce hail up to the size of quarters .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and tonight across all of south-central and southeastern Colorado. 10/28
In the hours before
Special weather statement, Aug 2, 3:22 PM MDT, 5 hours 12 minutes before
Special Weather Statement National Weather Service Pueblo CO 322 PM MDT WED AUG 2 2017 COZ079-080-086-087-022200- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Wet Mountains above 10000 Ft CO- 322 PM MDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO...EAST CENTRAL CUSTER AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 400 PM MDT... At 322 PM MDT, Doppler radar was tracking a strong thunderstorm near Beulah, or 25 miles southwest of Pueblo, moving south at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Greenhorn Mountain, Rye, San Isabel, Beulah and Colorado City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3809 10514 3816 10493 3791 10474 3783 10503 TIME...MOT...LOC 2122Z 338DEG 36KT 3806 10500 ep
Special weather statement, Aug 2, 3:36 PM MDT, 4 hours 58 minutes before
Special Weather Statement National Weather Service Pueblo CO 336 PM MDT WED AUG 2 2017 COZ069-070-022215- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- 336 PM MDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RIO GRANDE AND SOUTH CENTRAL SAGUACHE COUNTIES UNTIL 415 PM MDT... At 336 PM MDT, Doppler radar was tracking a strong thunderstorm near La Garita, or 29 miles northwest of Alamosa, moving south at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Center and La Garita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3793 10624 3787 10602 3759 10607 3770 10639 TIME...MOT...LOC 2136Z 019DEG 32KT 3783 10617 ep
Special weather statement, Aug 2, 4:05 PM MDT, 4 hours 29 minutes before
Special Weather Statement National Weather Service Pueblo CO 405 PM MDT WED AUG 2 2017 COZ072-074-079-087-022245- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- 405 PM MDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO COUNTY UNTIL 445 PM MDT... At 404 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Farisita, or 43 miles northwest of Trinidad, moving south at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... La Veta and Farisita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3778 10507 3780 10488 3743 10474 3739 10512 TIME...MOT...LOC 2204Z 355DEG 24KT 3768 10496 kam
Special weather statement, Aug 2, 4:15 PM MDT, 4 hours 19 minutes before
Special Weather Statement National Weather Service Pueblo CO 415 PM MDT WED AUG 2 2017 COZ086>088-022300- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 415 PM MDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO...NORTH CENTRAL LAS ANIMAS AND SOUTH CENTRAL PUEBLO COUNTIES UNTIL 500 PM MDT... At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 21 miles northeast of Walsenburg, or 31 miles south of Pueblo, moving southeast at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Huerfano...north central Las Animas and south central Pueblo Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3782 10462 3794 10444 3771 10415 3756 10444 TIME...MOT...LOC 2215Z 320DEG 19KT 3783 10448 kam
Local storm report, Aug 2, 8:20 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
820 PM MDT WED AUG 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL 3 ESE EADS 38.46N 102.73W
08/02/2017 M0.88 INCH KIOWA CO PUBLIC
&&Special weather statement, Aug 2, 8:34 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
834 PM MDT WED AUG 2 2017
COZ095-097-098-030345-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-
834 PM MDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...SOUTH
CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 945 PM MDT...
At 832 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Neegronda Reservoir, or 23 miles northwest of Lamar,
moving south at 15 mph.
Heavy rain, dime size hail, 40 mph winds and lightning are expected
with this storm.
Locations impacted include...
Hasty, McClave, John Martin Reservoir and Caddoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3835 10304 3835 10286 3807 10271 3804 10293
3806 10316
TIME...MOT...LOC 0232Z 356DEG 11KT 3828 10296
lwThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:06 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 39 min |
| Aug 2, 7:44 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 29 min |
| Aug 2, 10:39 PM MDT | Special Weather Statement | PUB | El Paso | 66 min |
| Aug 3, 1:30 PM MDT | Special Weather Statement | PUB | 45 min | |
| Aug 3, 5:13 PM MDT | Flash Flood Warning | PUB | Custer, Fremont | 3 hr |
Nearby
Special Weather Statements in Colorado, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.